Free Naloxone Training Held

October 1, 2017 – Full Issue

A free Naloxone training was held at the FCP Executive building on Sept. 19 (for employees) and 20 (for community), 2017. This was organized through the Forest County Community Wellness Court and the AIDS Resource Center of Wisconsin (ARCW).

Carley Zartner, CHES, Prevention Specialist, gave a detailed and informative presentation and training on what Naloxone (generic for Narcan) is and how it can save a life – possibly the life of someone you love or know.

Opioid addiction has become a national crisis, and there are efforts on different levels to address this escalating problem. In a recent article from CNBC it says, “The opioid epidemic is pushing down the life expectancy in the U.S., new research says. Once a leader in longevity, the U.S. has dropped behind most other high-income countries due in large part to accidental deaths from prescription and illicit opioids that are sweeping the country.” Also in the Sept. 2017 issue of National Geographic in the article The Science of Addiction, it says, “In the United States an epidemic of opioid addiction continues to get worse. The Centers of Disease Control and Prevention reported a record 33,091 overdose deaths in 2015 from opioids, including prescription painkillers and heroin – 16 percent more than the previous record set just the year before. It is concluded that 21 million Americans have a drug or alcohol addiction, making the disorder more common than cancer.”

Addiction itself is not selective in who it chooses to affect. It does not discriminate and it does not matter what gender, age or race you are, or what your financial, marital, family, or social status happens to be. Though there are risk factors that increase the potential for addiction in certain individuals, it is an “equal opportunity” disease. Addiction is not a moral failing. It is characterized not so much by physical dependence on something or withdrawal symptoms when the individual is deprived of their vice. Rather, it is the drive to compulsively repeat an activity despite knowing it is causing you harm that defines the problem. This certainly applies to drug use but also can apply to things such as gambling, which can also be an addiction.

Naloxone is a medication that can be lifesaving in the setting of drug addiction. It is used to block the effects of opioids and can reverse the life-threatening situation of an opioid drug overdose. This drug is not effective with any other class of drugs, and it is not something that has any place in treating overuse of alcohol, cocaine, or any other type of drug. Commonly abused opioids include heroin as well as prescription pain pills like morphine, codeine, oxycodone, methadone and hydrocodone or vicodin.

An overdose from an opioid can cause severe respiratory depression because of its effect on the brain. The result of this is a decrease in the drive to breathe, and eventually the person stops breathing altogether. In a drug user, some other symptoms that will be noted with an overdose are confusion, delirium or acting drunk, mood swings, nausea or vomiting, pinpoint pupils, as well as obvious breathing difficulty with bluish skin around the lips or under fingernails and then eventual total termination of breathing. Untreated, death is the result. Naloxone is a drug that has the unique effect of attaching to the same receptors in the brain that receive the heroin or other opioid. By doing so, it blocks the opioid effects for up to 30-90 minutes. This can then reverse the respiratory depression effect of the opioid: the person starts breathing again and death is avoided. It must be remembered that the effects of the Naloxone will wear off in the person’s system within 30-90 minutes and the effects of the opioid will come back. This means you do not want to leave this person alone after giving this to them because the overdose can come back. That is why it is important to dial 911 so that trained medical personnel are present to handle further care and treatment.

If someone you know is overdosing from heroin/opioid, this is what you have to do in order to start his/her breathing again and to save their life:

1. Stimulate the person. You can do this by rubbing your knuckles over his/her top lip and push down towards his/her teeth, or rub knuckles across his/her sternum. If there is no response or breathing, go to next step.

2. Call 911. Many don’t want to do this because of fear of police or negative experiences, but someone else who is trained in this must come in and take over so that the person doesn’t end up dying.

3. Get the person into the recovery position. This means on the floor and lay him/her on their side. This way fluids don’t drain into the person’s throat causing them to choke. Once you do this, use your finger to clear his/her airway.

4. Start rescue breathing. This is most crucial. You have to make sure you are breathing for this person so he/she doesn’t end up severely brain damaged. Do this immediately! You give two quick breaths every five seconds until the chest rises and one breath every seven seconds to follow. Continue this until you’re ready for the next step.

5. Muscular Injection. While you are still doing the rescue breathing, start getting the shot of Naloxone ready. Fill the syringe with 1cc of the Naloxone and inject it into the butt, thigh or upper arm. You can do this through clothing as well so you don’t have to worry about having bare skin. Once the drug is injected, wait and evaluate the situation. It can take two – three minutes to work. If the person does not wake up and take a deep breath, you can then administer another dose of the Naloxone.

After receiving the Naloxone, the person can be very confused, disoriented, and irrational because he/she has no idea what happened. Talk with him/her calmly; tell him/her they just overdosed and were given a shot to keep them alive. He/she may actually start having withdrawal symptoms so don’t be alarmed if he/she starts getting nauseous, vomiting or have extreme mood swings and are being combative.

There are many questions and concerns that surround this lifesaving drug. Some questions that can be answered now are: Naloxone (Narcan) does not make you high. You can not overdose on it. It can not hurt you as it is meant to save you. You can not develop a tolerance to it so it can be used however many times needed.

People also think that this drug is a bad idea to have around because they believe the addict will just keep using more of the opioid because they have this lifesaving drug around. This really isn’t the case. A drug abuser is always seeking the “high”. Naloxone or Narcan takes that high away and actually makes the addict develop withdrawal symptoms. No addict wants that.

Naloxone is a lifesaving drug. Addiction is a disease and can be successfully treated. The immediate treatment of a life-threatening overdose with Naloxone can save that life immediately. It also gives that individual the opportunity to seek treatment and enter recovery and survive this deadly affliction. Addicts are often good people with a bad problem. They are often our friends and/or family. It is important to remember that and for us to be grateful this medication has become available to the public for use in these overdose crisis situations. The life it saves may be someone we know and love.

Valerie Loduha, wellness court coordinator, expressed the importance of taking part in this training. She hopes to coordinate another session in the near future and wants the community to know they can request another one whenever they would like. You may contact her with questions or concern at (715) 478-7405.

Again, this is important information for all to know because it can save a life!